Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 256, NWS Wichita, KS

July 2, 2019Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2019, 7:01 PM CDT for Sedgwick County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2019, 7:01 PM CDT (00:01 UTC)
Expired
Jul 2, 2019, 7:31 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:36 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 2:36 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
236 PM CDT Tue Jul 2 2019

.SHORT TERM...(This evening through Friday night)
Issued at 236 PM CDT Tue Jul 2 2019

Unstable airmass in weak flow regime with weak capping should
continue to allow for mainly isolated/widely scattered convection
through Friday. Mesoscale vorticity center drifting over western
Kansas this afternoon and other sub-synoptic features will likely
remain foci for loosely organized, slow moving convection. As
previous forecaster alluded to, a gradual increase in the daily
heat is expected with heat indices flirting with advisory criteria
again late in the week. A southward sagging weak cold front by
Friday evening into Friday night may provide a better focus for
scattered storms across the area.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 236 PM CDT Tue Jul 2 2019

Weak migratory perturbations just north of the upper ridge axis
trying to build north again into the central Plains will continue
to ripple east over the meandering surface boundary through the
weekend. So will continue to show modest chance PoPs. The GFS
continues to show a more progressive upper flow regime across the
northern tier of states through early next week which evolves
into eventual troughing over the Upper Midwest into the Great
Lakes by mid-week. If so, this may allow modest cooling just
beyond the seven day forecast.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jul 2 2019

Mid-day satellite imagery and surface observations reveal cumulus
that has developed across south central and southeast Kansas this
morning, mostly with cloud bases of ~3500-5000 feet. However,
slightly lower ceilings in the MVFR category of roughly 2000 feet
are observed at KCNU with more coverage. Thinking most area
airports will remain in the VFR category throughout the day with
the exception of KCNU. However, some shower/thunderstorm
development cannot be ruled out later this evening and overnight
tonight on the periphery of a mesoscale convective vortex (MCV)
that is currently located in eastern Colorado/western Kansas. The
best chance for a stronger storm will be in central Kansas, though
trends will be monitored and TAFs updated as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  92  72  93 /  20  20  20  20
Hutchinson      71  93  71  94 /  20  20  20  20
Newton          71  92  71  93 /  20  20  20  20
ElDorado        71  90  71  91 /  20  20  20  20
Winfield-KWLD   72  90  71  91 /  10  20  20  20
Russell         70  94  71  95 /  40  10  20  20
Great Bend      70  93  71  94 /  40  10  20  20
Salina          72  94  73  95 /  20  20  20  20
McPherson       70  93  71  94 /  20  20  20  20
Coffeyville     72  89  72  90 /  20  20  20  20
Chanute         71  90  71  91 /  20  20  20  20
Iola            71  89  71  90 /  20  20  20  20
Parsons-KPPF    71  89  72  90 /  20  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...TAV
Hazardous weather outlook, Jul 2, 3:16 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Tue Jul 2 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Tue Jul 2 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and tonight

Isolated to widely scattered thunderstorms are expected across the
area. Strong storms will be possible this evening, capable of small
hail and down-burst winds to around 55 mph. Slow movement of some
storms may also result in localized heavy rainfall and minor
lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will remain in the forecast
Wednesday through the upcoming weekend. While the risk for
organized severe storms will remain low, strong storms with gusty
winds, small hail and locally heavy rainfall will be possible.

Heat indices will approach or hover around 100 degrees during the
afternoon hours on Thursday and Friday and may persist into Saturday
afternoon over far southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 2, 4:34 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT Tue Jul 2 2019

KSZ053-022230-
Chase KS-
434 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Chase County in east central Kansas...

* Until 530 PM CDT.

* At 432 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 8 miles east of
  Strong City...moving northeast at 10 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Saffordville,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This is a slow moving storm.  Rainfall from this storm is expected
to produce localized flooding in low lying areas.

&&

LAT...LON 3823 9636 3817 9647 3839 9670 3852 9651
      3852 9635
TIME...MOT...LOC 2133Z 236DEG 8KT 3840 9639

METZGER
Special weather statement, Jul 2, 6:06 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
606 PM CDT Tue Jul 2 2019

KSZ092-030000-
Sumner KS-
606 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until 700 PM CDT.

* At 603 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over
  Wellington...moving north at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
  Hunnewell, Perth, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are very slow moving and are producing torrential
rainfall, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3700 9780 3747 9780 3747 9715 3700 9715
TIME...MOT...LOC 2305Z 193DEG 17KT 3724 9741

METZGER
Special weather statement, Jul 2, 6:07 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
607 PM CDT Tue Jul 2 2019

KSZ069-093-030000-
Butler KS-Cowley KS-
607 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...

* Until 700 PM CDT.

* At 605 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Latham, or
  12 miles southeast of Leon...moving northwest at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Augusta, Leon, Atlanta, Latham, El Dorado Airport and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3737 9672 3769 9700 3783 9671 3767 9653
      3739 9653
TIME...MOT...LOC 2306Z 148DEG 11KT 3753 9667

METZGER
Special weather statement, Jul 2, 6:12 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 PM CDT Tue Jul 2 2019

KSZ082-083-030015-
Sedgwick KS-Kingman KS-
612 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 715 PM CDT.

* At 610 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Norwich, or
  8 miles south of Cheney...moving northwest at 10 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Cheney, Garden Plain, Norwich, Viola, Murdock, Waterloo, Cheney
  Lake, Mt Vernon and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3743 9789 3765 9808 3773 9795 3773 9770
      3774 9769 3748 9762 3747 9781 3739 9781
TIME...MOT...LOC 2312Z 148DEG 10KT 3750 9776

METZGER
Special weather statement, Jul 2, 6:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
646 PM CDT Tue Jul 2 2019

KSZ083-030015-
Sedgwick KS-
646 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 715 PM CDT.

* At 645 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Haysville...
  moving north at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Cheney,
  Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown Wichita,
  Kechi and Andale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9780 3773 9781 3773 9770 3791 9770
      3791 9715 3748 9715
TIME...MOT...LOC 2346Z 192DEG 9KT 3753 9731

METZGER
Special weather statement, Jul 2, 7:00 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Wichita KS
700 PM CDT Tue Jul 2 2019

KSZ070-094-030030-
Greenwood KS-Elk KS-
700 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 730 PM CDT.

* At 658 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 9 miles east of
  Latham, or 12 miles northwest of Howard...moving north at 10 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Howard and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3739 9652 3767 9652 3769 9629 3744 9620
TIME...MOT...LOC 2359Z 192DEG 8KT 3755 9647

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:00 PM CDTSpecial Weather StatementICTElk30 min
Jul 2, 7:04 PM CDTSpecial Weather StatementICTSumner56 min
Jul 2, 7:19 PM CDTSpecial Weather StatementICTButler56 min
Jul 2, 7:26 PM CDTSevere Thunderstorm WarningICTSumner42 min
Jul 2, 7:55 PM CDTAreal Flood WarningICTSumner4 hr
Jul 2, 8:01 PM CDTAreal Flood WarningICTButler, Cowley16 hr
Jul 2, 8:05 PM CDTSpecial Weather StatementICTMcPherson25 min
Jul 2, 8:07 PM CDTSpecial Weather StatementICTCowley53 min
Jul 2, 8:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner31 min
Jul 2, 8:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 8:37 PM CDTFlash Flood WarningICTButler, Cowley, Elk4 hr
Jul 2, 8:51 PM CDTSpecial Weather StatementICTSaline54 min
Jul 2, 9:10 PM CDTSpecial Weather StatementICTCowley65 min
Jul 2, 10:00 PM CDTSpecial Weather StatementICTChautauqua60 min
Jul 2, 10:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 11:00 PM CDTSpecial Weather StatementICTCowley45 min
Jul 2, 11:02 PM CDTSpecial Weather StatementICTChautauqua43 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMontgomery42 min
Jul 2, 11:48 PM CDTSpecial Weather StatementICTChautauqua27 min
Jul 3, 12:29 AM CDTFlash Flood WarningICTChautauqua, Cowley4 hr
Jul 3, 3:25 AM CDTFlash Flood WarningICTMontgomery4 hr
Jul 3, 4:16 AM CDTAreal Flood WarningICTChautauqua, Cowley14 hr
Jul 3, 7:01 AM CDTAreal Flood WarningICTMontgomery6 hr
Jul 3, 7:35 AM CDTFlash Flood WarningICTChautauqua3 hr
Jul 3, 5:21 PM CDTSpecial Weather StatementICTRussell24 min
Jul 3, 5:38 PM CDTSpecial Weather StatementICTRussell22 min
Jul 3, 6:01 PM CDTSpecial Weather StatementICTRussell29 min
Jul 3, 6:18 PM CDTSevere Thunderstorm WarningICTRussell30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.